Next up, we're going to talk
about erythema nodosum.
So, let's jump into our case.
A 52-year-old flight attendant
with a history of recently-acquired
Hepatitis B infection
on entecavir presents with
and painful bumps on both of her legs.
Now, she started the entecavir
about 3 weeks ago,
and all her symptoms began about
a week ago. No joint swelling,
and she also admits to intermittent
abdominal pain exacerbated by eating.
No other skin involvement. She's a non-
smoker, no alcohol or illicit drugs.
The family history is non-contributory,
and on review of systems, she
reports some weight loss,
some fatigue, and malaise
but no dyspnea or coughing,
and no eye symptoms.
So pulling up our 4 important variables,
seems like the time course is sub-acute.
This has been basically happening for
a week, maybe up to 3 weeks.
Pattern of skin involvement seems
to involve the lower extremities
predominantly, and it is symmetrically
involving the lower extremities.
And it sounds like there's some
evidence of skin inflammation,
based on the fact that
she's got some painful
bumps on both of her legs, as opposed
to just hyperpigmentation.
And importantly, weight loss, fatigue, malaise,
something systemic is going on, so that's
going to frame our differential as well.
Physical exam. She is febrile,
just about, 100.2°F.
Little bit tachycardic at 92, blood
No evidence of any scleral icterus
or an involvement of
asclera. No lymphadenopathy. Pretty much
benign cardiopulmonary exam.
Her abdomen, despite having some
kind of postprandial discomfort,
is soft, non-distended, non-tender.
Musculoskeletal exam is non-focal.
Neural exam, same.
Skin and nail exam we see numerous tender
purpuric papules on the calves
with associated erythematous nodules.
No nail findings and no other skin
lesions. Creatinine's up a little bit
at 1.4. Urinalysis with
a little bit of protein.
ANA, importantly, is negative. LFTs are normal.
2+ blood, no casts on her urinalysis
HIV is negative. Her ESR,
a bit elevated at 48.
And her hemoccult test is positive,
certainly making us a little bit more
concerned about this prandial abdominal
pain that she's been experiencing.
Chest X-ray, unremarkable, and
there's a picture for us.
So, which of the following is
the most likely diagnosis?
Well, erythema nodosum. Boy, I'm really tempted
to pick the first item on our list
because that's the name of our
video here. And in addition,
it's associated with a number of different
conditions, whether it's certain
infections or inflammatory bowel
disease, other autoimmune things.
There's a variety of things that
we oftentimes will see with
erythema nodosum, sarcoidosis, for example.
Nothing that we're obviously
getting from our case, so far.
We don't typically think of hepatitis B
as being a trigger for E. nodosum.
But we do know it can be precipitated
by a number of medications.
Now, entecavir, not one that I would
normally think of for that, but
certainly, we'll have to keep this on
our list. Moving on to lupus.
This is certainly a multi-system
potentially renal and skin involvement
amongst a number of other organs.
It does have a female predominance as
we're seeing in our patient. And it is
typically, though, more common
in younger patients.
And in the United States, in particular, among
African-American women where it's
9 times more common than in, for
example, a Caucasian male.
Importantly, though, right off the bat, lupus
is pretty much thrown off our list
by virtue of the negative ANA test. It's not
unheard of to have a negative ANA,
but pretty darn close.
So let's X that one out. Next up,
also known as cutaneous
T-cell lymphoma. Now, it
can present in nearly any
way that it wants to. It
does have a predilection for the lower
extremities as we're seeing in our patient.
That being said, while lymphoma
can occur at any age, it's
pretty unusual to occur in a patient of our --
to occur in the age of our patient.
The onset was also too rapid. We
expect a much more indolent
course over the span of many months
for cutaneous T-cell lymphoma or
mycosis fungoides. And the fact that
on physical exam, the patient
had no evidence of lymphadenopathy, would
also steer us clear of that diagnosis.
Let's talk about polyarteritis nodosum.
Now that is a medium-vessel vasculitis, and
I think it's definitely worth our consideration.
We're going to have to talk about
that one a bit more on the next slide.
But first, quick look at
thrombophlebitis. It can certainly cause
painful calves, as we're seeing
in our patient, though
bit unusual to have it occurring
bilaterally at the same time.
And calves, or thrombophlebitis, doesn't
typically explain the fevers that
she's having, the arthralgias,
certainly not the heme-positive stool. So,
all in all, thrombophlebitis seems
pretty unlikely to explain our